How Deadly is a Heroin Overdose?

Heroin overdose rates have skyrocketed in the past few years. With the introduction of powerful synthetic opioid like fentanyl, overdoses have become much more common and much deadlier than they were in the past. Overdoses require prompt medical attention and the use of medications like Narcan to reverse the effects, but even immediate treatment may not be enough to save the life of someone who has overdosed.
According to National Institute of Health, from 2002 to 2015 there was a 6.2-fold increase in the number of deaths involving heroin, and there were over 64,000 drug overdose deaths in 2016. One of the major reasons for the increased rate of lethal overdoses is the incorporation of more powerful opioids into what is sold as heroin. Fentanyl is a powerful synthetic opioid that is 10 to 100 more potent than morphine. According to the National Institute on Drug Abuse, “High doses of opioids, especially potent opioids such as fentanyl, can cause breathing to stop completely, which can lead to death. The high potency of fentanyl greatly increases risk of overdose, especially if a person who uses drugs is unaware that a powder or pill contains fentanyl. Fentanyl sold on the street can be mixed with heroin or cocaine, which markedly amplifies its potency and potential dangers.” When fentanyl is combined with heroin, it can be difficult to regulate the amount or potency of the drug, leading to immediate overdose.
Overdose must be treated immediately to reverse the effects of opioids. Naloxone, or Narcan, is used as a way to counteract the effects of an overdose. The NIDA explains, “A large dose of heroin depresses heart rate and breathing to such an extent that a user cannot survive without medical help. Naloxone (e.g., Narcan) is an opioid receptor antagonist medication that can eliminate all signs of opioid intoxication to reverse an opioid overdose. It works by rapidly binding to opioid receptors, preventing heroin from activating them.” Family members and caregivers are able to get access to naloxone nasal spray without a prescription from pharmacists to keep on hand in case of an overdose.
For information about obtaining Narcan Nasal Spray, please visit: www.narcan.com

Your story can be one of health and happiness in sobriety. You can make the decision to seek help now and embark upon the rewarding journey of recovery. Oceanfront Recovery, a treatment facility in beautiful Laguna Beach, offers highly effective and affordable care that is tailored to the individual needs of each client. For information about individualized treatment options, please call today: (877) 279-1777